Winter Weather, Delaware
- When
- December 15, 3:00 PM EST to 7:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.917, -75.399 (the zone’s center; the record gives no point)
A strong warm front associated with a low pressure system from the Gulf of Mexico caused a protracted precipitation event to occur in Pennsylvania. This was complicated by a very cold air mass that was in place over the state at the start.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong warm front associated with a low pressure system from the Gulf of Mexico caused a protracted precipitation event to occur in Pennsylvania. This was complicated by a very cold air mass that was in place over the state at the start. Some record breaking low temperatures occurred just the morning before. Snow overspread the region between 1 p.m. EST and 3 p.m. EST. The warm air had an easier time advancing aloft than near the ground as an unseasonably cold air mass was still in place. The snow changed to freezing rain about an hour after precipitation started around Philadelphia (4 p.m. EST). It took a bit longer elsewhere changing to freezing rain around 6 p.m. EST in the Philadelphia northwestern suburbs and Berks County, 7 p.m. EST in the Lehigh Valley and 8 p.m. EST in the Poconos north. Snowfall accumulations were an inch or less, except in the Poconos where up to three inches accumulated. Warmer air from the relatively warm Atlantic Ocean changed the freezing rain to plain rain around Philadelphia between 6 p.m. and 7 p.m. EST, but took until around 11 p.m. EST for the far Philadelphia northern suburbs and Berks County, around Midnight EST on the 16th in the Lehigh Valley and as late as 4 a.m. EST on the 16th in the Poconos. Before the change to plain rain occurred, around one quarter of an inch of ice accrued on exposed surfaces from the Poconos south into the northern Philadelphia suburbs.Travel on untreated roadways were treacherous. In Berks County, about 30 crashes were reported. Westbound Interstate 78 was closed in Greenwich Township because a tractor-trailer rolled onto its side. Sections of U.S. Route 422 were closed in Amity Township in both directions because of accidents. In the Lehigh Valley numerous accidents occurred as vehicles slid off roads, rolled over or skidded into each other. Other vehicles became stuck on the ice. Westbound Interstate 78 was closed near Hellertown (Northampton County). In Lower Saucon Township (Northampton County), four people were injured in a crash that blocked another section of Interstate 78 for three hours. A tractor-trailer was struck by two vehicles. Pennsylvania State Routes 191 and 512 were ice covered and vehicles were sliding off of Pennsylvania State Route 33. Carbon County in the Poconos also reported numerous crashes and many vehicles that slid off roads. Many schools were closed on the 16th in the Poconos and the Lehigh Valley. Even the Philadelphia Flyers were not immune from the effects of the ice as two separate multi-car crashes on the Walt Whitman Bridge closed the span for one hour. Two-thirds of the team was stuck in the traffic tie-up and the start of the game was delayed.Snowfall accumulations included 3.0 inches in Pocono Summit (Monore County), 2.6 inches in Lehighton (Carbon County) and 0.6 inches at the Lehigh Valley International Airport.The precipitation was caused by a low pressure system that developed on the Gulf Coast early on the 15th. A broad southerly brought moisture and much milder air into the region. The low itself moved northeast through the Delaware valley overnight on the 5th and was located near New York City at sunrise on the 16th. The track helped bring relatively warm air from the nearby Atlantic Ocean into the region and helped change the freezing rain to plain rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 15, 10:52 AM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1052 AM EST THU DEC 15 2005
WE MADE A CORRECTION TO THE TEXT PRODUCT, AS THE BULK OF THE
DELMARVA GROUP TEXT FORECAST HAD JUST A CHANCE THIS AFTERNOON WHILE
THE GRIDS, THE AFM AND THE PFM WERE IN THE 70 TO 80 POP RANGE. RADAR
CLEARLY SIDES WITH THE GRIDS, ETC.
WHAT WE ARE SEEING THIS MORNING REMAINS CONSISTENT WITH THE
FORECAST. THE 6 HR H5 PROG OF THE 06Z GFS, THE MODEL WE ARE LEANING
TOWARD, GENERALLY WAS WITHIN 10 METERS OF THE UA PLOTS (THE ERN
RIDGE WAS A TAD TOO WEAK, BUT REASONABLE). THE H9 TEMPS ALSO LOOKED
GOOD. 06Z GFS MODEL SOUNDINGS GENERALLY ARE CONSISTENT WITH THE
FORECAST, EXCEPT OF COURSE THAT THEY TRANSITION IN THE NW FROM SNOW
ALMOST DIRECTLY TO RAIN. WE ARE BANKING ON THE SURFACE BASED COLD
AIR IN THE NW BEING MORE STUBBORN THAN THE GFS THINKS IT WILL, AND
WE WILL RIDE WITH THAT. FURTHER SE, THE BUOY OBS, THE EQUIV POT
TEMPS OFF THE WATER AND THE RESPONSE TO THE ERLY FLOW OFF THE
ATLANTIC OVER THE SRN AND CENTRAL DELMARVA ADD SUPPORT TO THOSE 06Z
GFS SOUNDINGS THAT SAY PCPN MAY START BRIEFLY AS SNOW BUT WILL GO
OVER TO RAIN. GFS CONTS TO GIVE AROUND AN INCH OF LIQUID EQUIVALENT
WITH THIS SYSTEM (SOMEWHAT MORE IN THE NW), AND AFTER SOME
CONSIDERATION OF WHAT THAT WILL DO TO MOST FLOOD PRONE STREAMS
AROUND THE REGION WE HAVE OPTED NOT TO ADD A FLOOD WATCH. AN IRONY
NOT LOST ON ME: AM HOPING, FOR THE COASTAL PLAIN, THE SOUNDING
INDICATION OF SNOW DIRECTLY TO RAIN IS CORRECT WHILE AM HOPING,
FURTHER NW, THAT THE SOUNDING INDICATION IS NOT. THE PRESENT
STRENGTH OF THE RETREATING HIGH, THE COLDNESS OF THE SURFACE AIR AND
HISTORY ARGUE IN FAVOR, WHILE THE STRENGTH OF THAT SERLY FLOW OFF
THE SURFACE ARGUES AGAINST.
WE DID PUT OUT A STATEMENT FOR MINOR TIDAL FLOODING ALONG THE NEW
JERSEY COASTLINE AND RARITAN BAY FOR THE TOMORROW DAYBREAK HIGH TIDE
(LOCALLY MODERATE UP NORTH). THE SSE AND ECS GUIDANCE HAVE CONVERGED
ON SUCH A SOLUTION, AND WE ARE NOW WITHIN 24 HRS OF THE TIDE IN
QUESTION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR PAZ054-055-060>062 FROM 2 PM THURSDAY
TO NOON FRIDAY.
...WINTER WEATHER ADVISORY FOR PAZ067>069 FROM 2 PM THURSDAY TO 7
AM FRIDAY.
NJ...WINTER STORM WARNING FOR NJZ001-007-008 FROM 2 PM THURSDAY TO
NOON FRIDAY.
...WINTER WEATHER ADVISORY FOR NJZ009-010 FROM 2 PM THURSDAY TO 7
AM FRIDAY.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431 FROM 10 PM THURSDAY TO 4 PM FRIDAY.
...GALE WARNING FOR ANZ450-451 FROM 10 PM THURSDAY TO 7 PM FRIDAY.
...GALE WARNING FOR ANZ452>455 FROM 7 PM THURSDAY TO 4 PM FRIDAY.
&&
MPD
********************************************************************
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
WILL BE UPGRADING WINTER STORM WATCHES TO WARNINGS IN THE LEHIGH
VALLEY, SOUTHERN POCONOS, AND NORTHWESTERN NEW JERSEY, AND GOING
WITH AN ADVISORY IN CHESTER/MONTGOMERY/BUCKS/HUNTERDON/SOMERSET
COUNTIES. WARNINGS WILL BE MORE FOR ICE ACCUMULATION SINCE SNOW
TOTALS SHOULD BE WELL UNDER 6 INCHES EXCEPT PERHAPS IN THE HIGHER
ELEVATIONS OF CARBON/MONROE/SUSSEX COUNTIES. LOW PRESSURE OVER
THE GULF COAST STATES IS GETTING ITS ACT TOGETHER AND IS SHOWING
GOOD DEVELOPMENT ON THE LATEST IR SAT IMAGES (AND AS PREVIOUSLY
ADVERTISED). THIS LOW IS PROGGED TO MOVE NORTHEAST TO EASTERN VA
BY 06Z FRI, THEN THROUGH EXTREME EASTERN PA AND WESTERN NJ FRIDAY
MORNING, REACHING INTERIOR NEW ENGLAND BY FRI AFTERNOON. THIS
TRACK IS A TAD FURTHER WEST THAN PERVIOUS RUNS WHICH SHOULD BRING
IN WARMER AIR A LITTLE MORE QUICKLY. HOWEVER, GIVEN THE VERY COLD
TEMPERATURES (SINGLE DIGITS TO LOW TEENS AT PRESS TIME), AND GIVEN
THE SNOWPACK ON THE GROUND, THE ATMOSPHERE WILL TAKE LONGER TO
HEAT UP THAN WHAT MIGHT OCCUR OTHERWISE. PERHAPS THE DAY SHIFT
CAN MAKE SOME FINAL FINE-TUNING ADJUSTMENTS TO AMOUNTS WHEN THE
12Z RUNS COME IN, IF WARRANTED.WITH THE FAST EXIT SPEED OF THIS LOW,
WILL MAKE A FEW MINOR ADJUSTMENTS TO THE ENDING TIME OF THE
PRECIPTATION IN THE GRIDS. OTHERWIZE, NO WHOLESALE CHANGES. WILL
REISSUE THE SPS FOR THE SOUTHERN PORTIONS OF THE PHILADELPHIA
METRO AREA FOR FROZEN PRECIP AT THE BEGINNING OF THE EVENT, BUT WITH NO
MAJOR PROBLEMS EXPECTED THERE.
GRADIENT BETWEEN THE DEPARTING LOW AND THE HIGH PRESSURE SYSTEM MOVING IN FOR
THE FIRST PART OF THE WEEKEND WILL CREATE BREEZY TO WINDY CONDITIONS ACROSS
MOST OF THE FORECAST AREA BEGINNING LATE FRI MORNING, AND CONTINUING INTO
FRIDAY EVENING. HOWEVER, WIND SPEEDS ARE EXPECTED TO BE WELL BELOW
ADVISORY/WARNING CRITERIA.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
FAIR AND SEASONABLY COLD TEMPERATURES EXPECTED FOR
THE WEEKEND, AS LOW PRESSURE MOVES THROUGH THE SOUTHEASTERN STATES AND OFF THE
COAST OF SOUTH CAROLINA ON SUNDAY. FAIR WEATHER IS ALSO EXPECTED
FOR THE FIRST HALF OF THE NEW WEEK AS HIGH PRESSURE BUILDS IN FROM
THE PLAIN STATES.
&&
.AVIATION...
THE HIGH PRESSURE IS ON ITS WAY OUT THIS MORNING WITH LOW PRESSURE
DEVELOPING OVER THE GULF STATES. SKIES CONTINUE WITH MID/HI LVL MOISTURE
ADVECTING IN AND ITLL BE QUITE SOME TIME BEFORE CONDITIONS CHANGE
FROM VFR. JUST ABOUT ALL AREAS TO SEE LOWERING CLDS THIS AFTERNOON
FROM THE WEST AND SOUTHWEST AND PRECIPITATION IN THE FORM OF SNOW
WILL BEGIN COUPLE HOURS BEFORE DINNERTIME. AT THAT POINT RAPID TRANSITION
FROM VFR TO MVFR/IFR WILL OCCUR BEFORE MIDNIGHT. PRIMARY CONCERN FOR
PILOTS W/B THE POTENTIAL FOR ICE. FREEZING LVL AT LGA WILL BE 2
HUNDRED FT BY 00Z AND UP TO 35 HUNDRED BY 06Z. AT PHL 11 AND 76
HUNDRED FT IN SAME TIME PERIOD. WIND WILL BECOME E TO SE AT THE
SURFACE. AS THE LOW APPROACHES BY 06Z WINDS AT 80H ARE SSE-S AT
60KTS. SOME WINDSHEAR CONCERNS APPROACHING MIDNIGHT.
&&
.MARINE...
MORNING HOURS WILL HAVE WINDS LES THAN 15 KT AND SEAS 4 FT OR LESS.
AS THE HIGH PRESSURE MOVES AWAY, AND THE DEVELOPING LOW APPROACHES
FROM THE SOUTH, THE WIND GRADIENT WILL TIGHTEN UP THIS AFTERNOON
OVER THE LOWER COASTAL WATERS, THEN WORK NORTH INTO NEW YORK HARBOR.
A BRIEF PERIOD OF STORMY CONDITIONS WILL DEVELOP WITH GALE FORCE
WINDS FROM THE SOUTHEAST WITH WINDS GUSTING TO 45 KT AROUND
MIDNIGHT. SEAS WILL BUILD QUICKLY TO 9 OR 10 FT. THE LOW WILL TRACK
INTO NORTHERN NEW JERSEY BY FRI MORNING. THE LOW IS RATHER SMALL SO
A REVERSAL IN THE WIND DIRECTION WILL OCCUR BEFORE SUNUP FRIDAY
BLOWING FROM THE NW WITH WINDS REACHING 30 KT DURING THE DAY
FRIDAY, THEN GRADUALLY DECREASING BY FRIDAY AFTERNOON. HIGH PRESSURE
WILL BUILD ACROSS THE MID ATLANTIC STATES MAINTAINING AN OFFSHORE
WIND INTO THE WEEKEND.
TIDAL DEPARTURES WILL REACH ABOUT 1.5 FT ABOVE NORMAL PLACING US IN
THE MID POINT OF MINOR TIDAL FLOWING. ADDED ROUGHNESS OF THE SEAS WILL
ENSURE THAT AT LEAST ONE HIGH TIDE WILL REACH MINOR TIDAL FLOODING
EARLY FRIDAY MORNING.
&&
SHORT TERM...MIKETTA
LONG TERM...GIZOT
AVIATION...EBERWINE
MARINE...EBERWINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 429 AM EST THU DEC 15 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-161000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 429 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PRECIPITATION IS EXPECTED TO BEGIN AS SNOW THIS AFTERNOON OVER MUCH OF THE AREA, BUT SHOULD QUICKLY CHANGE OVER TO RAIN SOUTH OF PHILADELPHIA, INCLUDING THE DELMARVA AND SOUTHERN NEW JERSEY. THE CHANGEOVER WILL TAKE LONGER NORTH OF PHILADELPHIA, WHERE BETWEEN 1 AND 3 INCHES OF SNOW ARE POSSIBLE, ESPECIALLY IN THE SOUTHERN POCONOS, THE LEHIGH VALLEY, AND NORTHWEST NEW JERSEY. ICE ACCUMULATION IS ALSO POSSIBLE IN THESE NORTHERN LOCATIONS TONIGHT, WITH A QUARTER INCH OR MORE POSSIBLE BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL PRECIPITATION FROM THE DEPARTING LOW SHOULD END BY ABOUT NOON ON FRIDAY. WHEN THIS OCCURS, NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW AND ICE REPORTS THURSDAY NIGHT AND FRIDAY MORNING.
The national radar mosaic for the moment the first event began.
8 winter storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483175, 5483176, 5483177, 5483180, 5483178, 5483181, 5483183, 5483184, 5483179, 5483182.